Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 192, NWS Des Moines, IA

June 21, 2006Clarke County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2006, 12:41 PM CDT for Clarke County, Madison County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 12:41 PM CDT (17:41 UTC)
Expired
Jun 21, 2006, 1:30 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Clarke County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:15 PM CDTHAIL 0.889 Ne Osceola, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:42 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 211740
SVRDMX
IAC039-121-211830-
/O.NEW.KDMX.SV.W.0192.060621T1741Z-060621T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1241 PM CDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA.
  SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 130 PM CDT.

* AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF WINTERSET...OR 36 MILES SOUTHWEST OF DES MOINES...
  AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF OSCEOLA BY 125 PM CDT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 35 AND 43.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4117 9413 4116 9402 4106 9401 4099 9357
      4115 9356 4116 9379 4125 9403

$$

KINNEY
3 follow-up statements
000 
WWUS53 KDMX 211755
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT WED JUN 21 2006

IAC039-121-211830-
/O.CON.KDMX.SV.W.0192.000000T0000Z-060621T1830Z/
MADISON IA-CLARKE IA-
1255 PM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CLARKE AND SOUTHEASTERN MADISON COUNTIES UNTIL 130 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 13 MILES SOUTH OF WINTERSET...OR 33 MILES SOUTHWEST
OF DES MOINES...AND MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN CLARKE AND SOUTHEASTERN MADISON COUNTIES.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 34 AND 43.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4117 9413 4116 9402 4106 9401 4099 9357
      4115 9356 4116 9379 4125 9403

$$

KINNEY
000 
WWUS53 KDMX 211806
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT WED JUN 21 2006

IAC121-211816-
/O.CAN.KDMX.SV.W.0192.000000T0000Z-060621T1830Z/
MADISON IA-
106 PM CDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY HAS BEEN
CANCELLED...

AT 101 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4102 9368 4102 9373 4103 9374 4106 9400
      4115 9400 4115 9361 4114 9357 4100 9357
      4100 9362

$$

IAC039-211830-
/O.CON.KDMX.SV.W.0192.000000T0000Z-060621T1830Z/
CLARKE IA-
106 PM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CLARKE COUNTY UNTIL 130 PM CDT...

AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES NORTH OF OSCEOLA...OR 34 MILES SOUTH OF DES
MOINES...AND MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WOODBURN BY 115 PM CDT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 34 AND 43.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4102 9368 4102 9373 4103 9374 4106 9400
      4115 9400 4115 9361 4114 9357 4100 9357
      4100 9362

$$

KINNEY
000 
WWUS53 KDMX 211830
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT WED JUN 21 2006

IAC039-211840-
/O.EXP.KDMX.SV.W.0192.000000T0000Z-060621T1830Z/
CLARKE IA-
130 PM CDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARKE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 126 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.

LAT...LON 4102 9368 4102 9373 4103 9374 4106 9400
      4115 9400 4115 9361 4114 9357 4100 9357
      4100 9362

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:45 AM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Jun 21, 3:45 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED JUN 21 2006

.DISCUSSION...
FNTL BNDRY ACRS IA IN COMBO WITH 50+ KT LLJ CONT TO SET OF TSRA ALNG
EDGE OF UPR CAP.  STRMS XPCTD TO REMAIN BLO SVR LVLS, BUT HAIL NOT
OUT OF QUES IN SPIT OF VRY WRM CONDS ALV.  WND PSBL CONCERN SIM TO
WHAT HAPPENED YDA.  ALSO MAY SEE SOME MOVE OUT OF SD WITH DVLPG MCS,
HWVR SUPPORT NOT AS SIG FOR THIS AND DONT XPCT IT TO BE THE MAJOR
PLAYER.  FURTHER DVLPMT XCPCT IN THE S THIS AFTN INTO TNGT WITH MAIN
ACTION SHIFTING S WITH TIME.  NEXT SYS ON SKED TO ARRIVE IN THE FRI
NGT THRU SAT NGT TIMEFRAME.  AS FOR TEMPS, GUID LKS RSBL WITH
EXTENSIVE CLOUD CVR KEEPING A LID ON THINGS TDA AND CAA DOMINATING
THROUGH THE NXT SVRL DAYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 21, 11:12 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT WED JUN 21 2006

IAZ004>007-015>017-023>028-221615-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1112 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY NORTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
THROUGH MID AFTERNOON. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS
THROUGH 4 PM WITH THE THREAT BEING LARGE HAIL UP TO THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO
SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-221615-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1112 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY ALONG AND SOUTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM. SOME OF THE
STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WIND. THERE WILL BE A CHANCE OF THUNDERSTORM
REDEVELOPMENT THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH
WIND AND HAIL REMAINING AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO
SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 4 PM THIS AFTERNOON AND
MAY BE NEEDED AGAIN AFTER 9 PM THIS EVENING.

FAB

In the hours before

Local storm report, Jun 21, 10:45 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HAIL             3 SSE ALLISON           42.72N 92.78W
06/21/2006  E0.88 INCH       BUTLER             IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

JJOHNSON
Local storm report, Jun 21, 11:45 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             10 SW GUTHRIE CENTER    41.59N 94.66W
06/21/2006  E1.00 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

KJ
Local storm report, Jun 21, 11:57 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             8 N KNOXVILLE           41.43N 93.10W
06/21/2006  E0.88 INCH       MARION             IA   TRAINED SPOTTER

&&

KJ
Local storm report, Jun 21, 12:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1200 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             5 E MENLO               41.52N 94.31W
06/21/2006  E1.00 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

KJUNGBLU
Local storm report, Jun 21, 12:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1202 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             5 E MENLO               41.52N 94.31W
06/21/2006  E0.88 INCH       GUTHRIE            IA   FIRE DEPT/RESCUE

&&

STEACHOU
Local storm report, Jun 21, 12:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             6 W EARLHAM             41.49N 94.24W
06/21/2006  E0.75 INCH       MADISON            IA   TRAINED SPOTTER

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:13 AM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren47 min
Jun 21, 4:47 AM CDTSevere Thunderstorm WarningDMXMarion, Warren43 min
Jun 21, 4:56 AM CDTSevere Thunderstorm WarningDMXJasper, Polk53 min
Jun 21, 5:11 AM CDTSevere Thunderstorm WarningDMXPoweshiek49 min
Jun 21, 7:52 AM CDTSevere Thunderstorm WarningDMXGreene23 min
Jun 21, 9:50 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin40 min
Jun 21, 10:21 AM CDTSevere Thunderstorm WarningDMXButler, Franklin39 min
Jun 21, 11:16 AM CDTSevere Thunderstorm WarningDMXGuthrie44 min
Jun 21, 11:50 AM CDTSevere Thunderstorm WarningDMXDallas, Madison55 min
Jun 21, 1:21 PM CDTSevere Thunderstorm WarningDMXLucas54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.